Enalapril Associated with Furosemide Induced Acute Kidney Injury in an Infant with Heart Failure. A Case Report, a Revision of the Literature and a Pharmacovigilance Database Analysis

Valentina Fabiano, Carla Carnovale, Marta Gentili, Sonia Radice, Gian Vincenzo Zuccotti, Emilio Clementi, Cristiana Perrotta, Chiara Mameli

Research output: Contribution to journalArticle

Abstract

The use of angiotensin converting enzyme (ACE) inhibitors in combination with diuretics is a common strategy used for the treatment of patients affected by heart failure. An infant affected by initial congestive cardiac failure, after starting the treatment with enalapril in association with furosemide, developed acute kidney injury (AKI). No underlying renal disease or renal artery stenosis was found. He recovered from kidney injury after the therapy was suspended, thus suggesting that the drug combination is responsible for the onset of the adverse reaction. The present case report, the appraisal of the current knowledge on the onset of AKI and the analysis of available pharmacovigilance databases indicate that particular caution should be exercised when infants affected by heart failure are treated with the enalapril and furosemide combination therapy. Moreover, we strongly suggest an up-to-date revision of the ACE-inhibitor dosing guidelines in pediatric patients to define unambiguously the safe upper limits of this class of drugs.

Original languageEnglish
Pages (from-to)38-42
Number of pages5
JournalPharmacology
Volume97
Issue number1-2
DOIs
Publication statusPublished - Jan 1 2016

Keywords

  • Acute kidney injury
  • Adverse drug reaction
  • Enalapril
  • Furosemide
  • Pharmacovigilance

ASJC Scopus subject areas

  • Pharmacology

Fingerprint Dive into the research topics of 'Enalapril Associated with Furosemide Induced Acute Kidney Injury in an Infant with Heart Failure. A Case Report, a Revision of the Literature and a Pharmacovigilance Database Analysis'. Together they form a unique fingerprint.

  • Cite this